Browse

You are looking at 1 - 4 of 4 items for :

Clear All
Open access

Huilin Koh, Manish Kaushik, Julian Kenrick Loh and Chiaw Ling Chng

Summary

Thyroid storm with multi-organ failure limits the use of conventional treatment. A 44-year-old male presented with thyroid storm and experienced cardiovascular collapse after beta-blocker administration, with resultant fulminant multi-organ failure requiring inotropic support, mechanical ventilation, extracorporeal membrane oxygenation (ECMO) and continuous renal replacement therapy. Hepatic and renal failure precluded the use of conventional thyroid storm treatment and early plasma exchange was instituted. The patient underwent emergency thyroidectomy after four effective exchanges, with subsequent rapid reversal of multi-organ failure. The challenges of institution of plasma exchanges with ongoing ECMO support, dialysis and timing of thyroidectomy are discussed. This case highlights the important role of early therapeutic plasma exchange (TPE) as an effective salvage therapy for lowering circulating hormones and stabilization of patients in preparation for emergency thyroidectomy in patients with thyroid storm and fulminant multi-organ failure.

Learning points:

  • Administration of beta-blockers in thyroid storm presenting with congestive cardiac failure may precipitate cardiovascular collapse due to inhibition of thyroid-induced hyperadrenergic compensation which maintains cardiac output.

  • TPE can be an effective bridging therapy to emergency total thyroidectomy when conventional thyroid storm treatment is contraindicated.

  • End-organ support using ECMO and CRRT can be combined with TPE effectively in the management of critically ill cases of thyroid storm.

  • The effectiveness of plasma exchange in lowering thyroid hormones appears to wane after 44–48 h of therapy in this case, highlighting the importance early thyroidectomy.

Open access

Taisuke Uchida, Hideki Yamaguchi, Kazuhiro Nagamine, Tadato Yonekawa, Eriko Nakamura, Nobuhiro Shibata, Fumiaki Kawano, Yujiro Asada and Masamitsu Nakazato

Summary

We report a case of rapid pleural effusion after discontinuation of lenvatinib. A 73-year-old woman was diagnosed with poorly differentiated thyroid cancer with right pleural metastasis. Weekly paclitaxel treatment was performed for 18 weeks, but it was not effective. Oral administration of lenvatinib, a multi-target tyrosine kinase inhibitor, reduced the size of cervical and thoracic tumors and lowered serum thyroglobulin levels. Lenvatinib was discontinued on day 28 because of Grade 2 thrombocytopenia and Grade 3 petechiae. Seven days after discontinuation of lenvatinib, the patient was hospitalized because of dyspnea and right pleural effusion. Pleural effusion rapidly improved with drainage and re-initiation of lenvatinib and did not recur. Anorexia caused by lenvatinib led to undernutrition, which resulted in death 13 months after initiation of lenvatinib. Autopsy revealed extensive necrosis with primary and metastatic lesions, suggesting that the patient responded to lenvatinib. Physicians should be aware of the possibility of flare-up in patients with thyroid cancer treated with lenvatinib.

Learning points:

  • Autopsy findings revealed that lenvatinib was efficacious in treating poorly differentiated thyroid cancer without primary lesion resection.

  • Flare-up phenomenon may occur in thyroid cancer treated with lenvatinib.

  • Attention should be paid to flare-up phenomenon within a few days of discontinuing lenvatinib.

Open access

S Hussain, S Keat and S V Gelding

Summary

We describe the case of an African woman who was diagnosed with ketosis-prone diabetes with diabetes-associated autoantibodies, after being admitted for diabetic ketoacidosis (DKA) precipitated by her first presentation of systemic lupus erythematosus (SLE). She had a seven-year history of recurrent gestational diabetes (GDM) not requiring insulin therapy, with return to normoglycaemia after each pregnancy. This might have suggested that she had now developed type 2 diabetes (T2D). However, the diagnosis of SLE prompted testing for an autoimmune aetiology for the diabetes, and she was found to have a very high titre of GAD antibodies. Typical type 1 diabetes (T1D) was thought unlikely due to the long preceding history of GDM. Latent autoimmune diabetes of adults (LADA) was considered, but ruled out as she required insulin therapy from diagnosis. The challenge of identifying the type of diabetes when clinical features overlap the various diabetes categories is discussed. This is the first report of autoimmune ketosis-prone diabetes (KPD) presenting with new onset of SLE.

Learning points:

  • DKA may be the first presentation of a multi-system condition and a precipitating cause should always be sought, particularly in women with a history of GDM or suspected T2D.

  • All women with GDM should undergo repeat glucose tolerance testing postpartum to exclude frank diabetes, even when post-delivery capillary blood glucose (CBG) tests are normal. They should also be advised to continue CBG monitoring during acute illness in case of new onset diabetes.

  • KPD comprises a spectrum of diabetes syndromes that present with DKA, but subsequently have a variable course depending on the presence or absence of beta cell failure and/or diabetes autoantibodies.

  • KPD should be considered in a patient with presumed T2D presenting with DKA, especially if there is a personal or family history of autoimmune diabetes.

  • LADA should be suspected in adults presumed to have T2D, who do not require insulin therapy for at least six months after diagnosis and have anti-GAD antibodies.

  • Patients with autoimmune diabetes have an increased risk of other autoimmune diseases and screening for thyroid, parietal cell, coeliac and antinuclear antibodies should be considered.

Open access

T Min, S Benjamin and L Cozma

Summary

Thyroid storm is a rare but potentially life-threatening complication of hyperthyroidism. Early recognition and prompt treatment are essential. Atrial fibrillation can occur in up to 40% of patients with thyroid storm. Studies have shown that hyperthyroidism increases the risk of thromboembolic events. There is no consensus with regard to the initiation of anticoagulation for atrial fibrillation in severe thyrotoxicosis. Anticoagulation is not routinely initiated if the risk is low on a CHADS2 score; however, this should be considered in patients with thyroid storm or severe thyrotoxicosis with impending storm irrespective of the CHADS2 risk, as it appears to increase the risk of thromboembolic episodes. Herein, we describe a case of thyroid storm complicated by massive pulmonary embolism.

Learning points

  • Diagnosis of thyroid storm is based on clinical findings. Early recognition and prompt treatment could lead to a favourable outcome.

  • Hypercoagulable state is a recognised complication of thyrotoxicosis.

  • Atrial fibrillation is strongly associated with hyperthyroidism and thyroid storm.

  • Anticoagulation should be considered for patients with severe thyrotoxicosis and atrial fibrillation irrespective of the CHADS2 score.

  • Patients with severe thyrotoxicosis and clinical evidence of thrombosis should be immediately anticoagulated until hyperthyroidism is under control.